Alert archive / Texas / Flash Flood Warnings in 2023

Flash Flood Warning 39, NWS Midland/Odessa, TX

June 7, 2023Andrews County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 7, 2023, 9:41 PM CDT for Andrews County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2023, 9:41 PM CDT (02:41 UTC)
Expired
Jun 8, 2023, 12:45 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Andrews County, TX

The radar

The Midland/Odessa radar (KMAF), 58 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2023-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 612 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2023-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
612 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
2764 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

752 
WGUS54 KMAF 080241
FFWMAF
TXC003-080545-
/O.NEW.KMAF.FF.W.0039.230608T0241Z-230608T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
941 PM CDT Wed Jun 7 2023

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  Northeastern Andrews County in western Texas...

* Until 1245 AM CDT.

* At 941 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Florey and Frankel City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3239 10288 3244 10297 3251 10299 3252 10291
      3252 10255 3252 10221 3241 10222 3226 10222
      3211 10222 3210 10231 3211 10240 3221 10241
      3222 10243 3237 10245 3238 10269 3231 10269
      3229 10283 3237 10287

FLASH FLOOD...RADAR INDICATED

$$

Rick Hluchan
1 follow-up statement
550 
WGUS74 KMAF 080403
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
1103 PM CDT Wed Jun 7 2023

TXC003-080545-
/O.CON.KMAF.FF.W.0039.000000T0000Z-230608T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Andrews TX-
1103 PM CDT Wed Jun 7 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT THURSDAY 
FOR NORTHEASTERN ANDREWS COUNTY...

At 1103 PM CDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. Additional rainfall amounts up to 
1 inch are possible in the warned area. Flash flooding is ongoing or 
expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Florey and Frankel City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3239 10288 3244 10297 3251 10299 3252 10291
      3252 10255 3252 10221 3241 10222 3226 10222
      3211 10222 3210 10231 3211 10240 3221 10241
      3222 10243 3237 10245 3238 10269 3231 10269
      3229 10283 3237 10287

FLASH FLOOD...RADAR INDICATED

$$

Rick Hluchan

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 6:27 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jun 7, 6:27 PM CDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
627 PM CDT Wed Jun 7 2023

...New AVIATION...

.SHORT TERM...
(This afternoon through Thursday night)
Issued at 113 PM CDT Wed Jun 7 2023

An upper jet supporting low pressure over California is currently
directed across northern Mexico with a jet max entering far West
Texas. Lift associated with the jet should cause scattered showers
and thunderstorms to develop...initially in the Guadalupe and
Davis mountains over the next couple of hours, then spreading east
into the adjacent plains, Permian Basin, and Trans Pecos. Shear
and instability are enough to support a marginal threat for large
hail, strong winds, and very heavy rain that could create local
flooding problems in areas with poor drainage or are low lying.

We have to enjoy the below normal temperatures today because they
are the last we will see for a while. High pressure over Mexico
builds north and asserts itself as 500mb heights rise from 580dam
today to 584dam Thursday. This combined with westerly winds take
highs into the 90s tomorrow with the upward trend only beginning.

Hennig

&&

.LONG TERM...
(Friday through Tuesday)
Issued at 113 PM CDT Wed Jun 7 2023

After below-normal temperatures for the start of June, we are
flipping to the other extreme with above normal highs beginning
this weekend and continuing through the long term period. On
Friday, the upper ridge which has been comfortably sitting to our
west will shift over Texas in response to an upper low over NV,
increasing thickness for the area. This, along with consistent
southerly surface flow, will produce temperatures in the 90s and
100s through next week. Areas along the Trans Pecos could see
triple digit temperatures as early as Friday or Saturday while
much of the Permian Basin will hit triple digits sometime Sunday
through Tuesday. In terms of precipitation, the long term looks
dry with the exception of late Friday as the ridge shifts east and
a disturbance moves across. This could potentially bring a few
thunderstorms to the eastern Permian Basin and lower Trans Pecos,
but confidence is low of anything more widespread so will just
maintain minimal POPs for this time period to account for the
uncertainly. There is a non-zero chance of an isolated
thunderstorm developing off the Guadalupe and Delaware Mountains
any afternoon next week which shouldn't make it beyond the higher
terrain, but otherwise, a the long term is dry.

A little climatology fun...the current forecast has the first
triple digit day for Midland Int'l Air and Space Port this year
as being Sunday, June 11th. Since 1990, the average date of the
first 100+ degree day is May 22nd, so if we hit triple digits on
Sunday, that will be around 20 days later than our average. In the
1990-present time frame, the latest date we ever hit triple
digits at Midland Int'l occurred in 1992 which was July 1st and
the earliest was in 2012 on April 25th!

-Zuber

&&

.AVIATION...
(00Z TAFS)
Issued at 623 PM CDT Wed Jun 7 2023

Scattered thunderstorms are ongoing at issuance near CNM/PEQ/FST,
and thus have included VCTS/TEMPO mention at those terminals, as
well as HOB, early in the period to account for storms. Erratic
gusty winds, lightning, hail, and MVFR conditions in heavy rain
are possible with storms that impact area terminals. Will monitor
and amend as needed this evening, particularly if activity looks
to move east and impact INK/MAF. Outside of storms, VFR conditions
will prevail and winds will generally be E/SE through tonight,
then shift to the S/SW on Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               62  92  65  98 /  40   0   0   0
Carlsbad                 59  94  62  97 /  40   0   0   0
Dryden                   65  94  68 100 /  50  10   0   0
Fort Stockton            61  94  67  98 /  50   0   0  10
Guadalupe Pass           59  86  64  88 /  20   0   0   0
Hobbs                    57  91  62  94 /  70   0   0   0
Marfa                    52  89  55  91 /  50   0   0  10
Midland Intl Airport     62  94  66  97 /  50   0   0   0
Odessa                   62  94  68  98 /  50   0   0   0
Wink                     61  97  65 100 /  60   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...10
LONG TERM....88
AVIATION...84
Hazardous weather outlook, Jun 7, 1:14 PM CDT, 8 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
114 PM CDT Wed Jun 7 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-081815-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
114 PM CDT Wed Jun 7 2023 /1214 PM MDT Wed Jun 7 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

There is a low potential of severe storms this afternoon and evening
across all of West Texas and Southeast New Mexico. Any severe storms
that do develop will be accompanied by large hail and/or damaging
winds. Heavy rainfall may also result in flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jun 7, 7:08 PM CDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
708 PM CDT Wed Jun 7 2023

NMZ028-034-TXZ059-273-274-080100-
Southern Lea County NM-Eddy County Plains NM-Loving TX-
Eastern Culberson County TX-Reeves County Plains TX-
708 PM CDT Wed Jun 7 2023

...A strong thunderstorm will impact portions of southeastern Eddy,
southwestern Lea, northwestern Reeves, northeastern Culberson and
northwestern Loving Counties through 800 PM CDT/700 PM MDT/...

At 708 PM CDT/608 PM MDT/, Doppler radar was tracking a strong
thunderstorm 7 miles northeast of Red Bluff Reservoir, or 25 miles
northwest of Mentone, moving northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Red Bluff Reservoir and Red Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3177 10415 3191 10421 3203 10410 3218 10406
      3238 10368 3203 10347
TIME...MOT...LOC 0008Z 232DEG 16KT 3201 10385

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

91
Local storm report, Jun 7, 7:58 PM CDT, 1 hour 43 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
758 PM CDT Wed Jun 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     Hail             3 WNW Longfellow        30.18N 102.69W
06/07/2023  E1.75 inch       Pecos              TX   Trained Spotter

&&
Local storm report, Jun 7, 8:22 PM CDT, 1 hour 19 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
822 PM CDT Wed Jun 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     Hail             1 WSW Andrews           32.32N 102.57W
06/07/2023  E1.00 inch       Andrews            TX   Public

            Report from mPING: Quarter (1.00 in.).

&&
Local storm report, Jun 7, 8:41 PM CDT, 1 hour before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
841 PM CDT Wed Jun 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     Hail             2 WNW Longfellow        30.17N 102.67W
06/07/2023  M2.00 inch       Pecos              TX   Storm Chaser

&&
Local storm report, Jun 7, 9:17 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
917 PM CDT Wed Jun 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 PM     Tstm Wnd Gst     Persimmon Gap           29.66N 103.18W
06/07/2023  M59 MPH          Brewster           TX   Mesonet

            Mesonet station 72 Big Bend NP/Brewster
            County.

&&
Local storm report, Jun 7, 9:27 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
927 PM CDT Wed Jun 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 PM     Tstm Wnd Gst     2 E Andrews             32.32N 102.52W
06/07/2023  M67 MPH          Andrews            TX   Mesonet

            Mesonet station 48 2E AndrewsW.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 7:01 PM CDTSpecial Weather StatementMAFReeves44 min
Jun 7, 7:03 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell57 min
Jun 7, 7:08 PM CDTSpecial Weather StatementMAFLoving52 min
Jun 7, 7:41 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos64 min
Jun 7, 7:57 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFBrewster, Pecos, Terrell63 min
Jun 7, 8:14 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines46 min
Jun 7, 8:15 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFBrewster60 min
Jun 7, 8:22 PM CDTFlash Flood WarningMAFAndrews3 hr
Jun 7, 8:25 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Loving, Winkler65 min
Jun 7, 8:51 PM CDTSevere Thunderstorm WarningMAFAndrews, Dawson, Ector, Gaines, Martin, Midland and 1 more54 min
Jun 7, 9:03 PM CDTSevere Thunderstorm WarningMAFBrewster39 min
Jun 7, 9:26 PM CDTFlash Flood WarningMAFAndrews, Gaines3 hr
Jun 7, 9:33 PM CDTSevere Thunderstorm WarningMAFGlasscock57 min
Jun 7, 9:40 PM CDTDust Storm AdvisoryMAFCrane, Ector, Glasscock, Howard, Martin, Midland and 2 more65 min
Jun 7, 9:42 PM CDTSevere Thunderstorm Warning Destructive damage threatMAFAndrews, Ector, Glasscock, Howard, Martin, Midland63 min
Jun 7, 9:45 PM CDTSevere Thunderstorm WarningMAFAndrews, Borden, Dawson, Gaines, Howard, Martin60 min
Jun 7, 10:23 PM CDTFlash Flood WarningMAFDawson, Gaines, Martin3 hr
Jun 7, 10:29 PM CDTSevere Thunderstorm WarningMAFGlasscock, Midland, Reagan37 min
Jun 7, 10:42 PM CDTSpecial Weather StatementMAFBorden, Howard48 min
Jun 7, 10:50 PM CDTFlash Flood WarningMAFBorden, Dawson, Howard, Martin3 hr
Jun 7, 11:15 PM CDTSpecial Weather StatementMAFMitchell, Scurry60 min
Jun 7, 11:23 PM CDTSevere Thunderstorm WarningMAFMitchell, Scurry52 min

Nearby

Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.